Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 122, NWS St. Louis, MO

May 8, 2023Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 4:14 PM CDT for Crawford County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 4:14 PM CDT (21:14 UTC)
Expired
May 8, 2023, 5:15 PM CDT
In force
61 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:19 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 8, 2:40 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 235 PM CDT Mon May 8 2023

Outflow from the overnight activity is a bit harder to pickout
now on latest surface analysis, though the cold front is making
some progress to the south. The front extends from southeastern KS
northeastward through central MO then into central Illinois. The
latest visible satellite loop showing some agitated cu over
southern Missouri, especially along the I-44 corridor, with the
back edge of CU field along the I-70 corridor near the location of
the cold front. As for instability, the latest SPC mesoanalysis
has surface based CAPE 4500+ J/kg in this area with little to no
CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear
between 40 and 50 kts. So expect storms will begin developing in
this area between 20z and 21z, then slide south through through
the evening hours before tapering off by 06z Tuesday. As for the
main severe threat with these storms, it will be very large hail
(2"+) and damaging winds.

Weak surface ridge will begin to build in late tonight. Even with
upper level ridging building in as well, the latest deterministic
and ensemble model runs are indicating that a weak upper level
shortwave will slide along periphery of the ridge, then slide
southeast through western MO due to surface ridging. So any
precipitation with this shortwave will stay well west of the
forecast area through Tuesday night.

As for temperatures, lows tonight will remain a bit above normal in
the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to
low 80s with lows between 55 to 60 degrees.

Byrd

.LONG TERM...  (Wednesday through Next Monday)
Issued at 235 PM CDT Mon May 8 2023

Upper level ridge will remain over the region through mid week,
while an upper level trough will move on shore and deepen over the
western CONUS. The trough will begin to lift out towards the region
on Wednesday. The first in a series of shortwaves will eject out of
the southwestern US towards the forecast area during the day on
Wednesday. However, moisture and instability will be limited with
the best chances of any rain over the central Plains through
Wednesday night. The next best chance of rain will be Thursday
afternoon. However, the latest deterministic as well as ensembles
continue to have differences in timing, strength and location for
each round of activity through next weekend.

Temperatures will remain above normal through the rest of the
forecast period.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1230 PM CDT Mon May 8 2023

Kept MVFR ceilings at KCOU through 19z. Otherwise, VFR flight
conditions through the forecast period. Also, with best chances of
rain south of TAF sites, kept TAFs dry. Winds will continue to
veer this afternoon through evening, eventually becoming
northerly. By Tuesday morning, winds will veer to the northeast to
east for remainder of forecast period.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  79  59  81 /  10   0   5   5
Quincy          55  77  56  79 /   0   0   5  10
Columbia        58  81  59  82 /  10   5  20  20
Jefferson City  59  82  59  84 /  10  10  20  20
Salem           57  77  54  78 /  30   0   0   5
Farmington      59  79  55  80 /  60  10   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 8 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this afternoon and evening mainly
along and south of I-44. Primary hazards are very large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across portions of the area
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:13 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike47 min
May 8, 3:40 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren34 min
May 8, 4:55 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis35 min
May 8, 5:09 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds66 min
May 8, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Reynolds64 min
May 7, 7:19 PM CDTAreal Flood AdvisoryLSXBond, Fayette, Montgomery3 hr
May 7, 7:21 PM CDTSevere Thunderstorm WarningLSXBrown9 min
May 7, 10:13 PM CDTFlash Flood WarningLSXMontgomery6 hr
May 8, 12:15 AM CDTAreal Flood AdvisoryLSXFayette, Montgomery6 hr
May 8, 11:00 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey21 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.